Minnesota, 2008

Flash Flooding in Minnesota, July 16, 2008

July 16, 2008 · NWS ARX · 2 events in 2 counties and zones

A stationary front extended from central Minnesota into central Wisconsin on July 16. Thunderstorms developed and remained nearly stationary over extreme southeast Minnesota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A stationary front extended from central Minnesota into central Wisconsin on July 16. Thunderstorms developed and remained nearly stationary over extreme southeast Minnesota during the evening hours. This produced very heavy rainfall of up to four inches in La Crescent. Flooding and mudslides were reported in parts of Houston and Winona counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:47 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT WED JUL 16 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CONCERNS FOR THIS FORECAST PERIOD SURROUND THE WEST TO EAST
ORIENTED STATIONARY FRONT THAT WILL BE IN THE VICINITY OF THE
FORECAST PERIOD THROUGH FRIDAY NIGHT.

ANALYSIS AT 19Z SHOWED WEST TO EAST ORIENTED STATIONARY FRONT LOCATED
ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. STORMS /SOME
SEVERE/ FORMED ALONG THIS BOUNDARY TODAY...WHICH ALSO HAD HEAVY
RAINFALL ASSOCIATED WITH THEM.

A BIG CONCERN ABOUT TONIGHT IS WHERE THE FRONT WILL LAY UP. 19.12Z
NAM/GFS AND 16.15Z SREF PUSH THE FRONT NORTH INTO CENTRAL MN/NORTHERN
WI...WHICH WOULD KEEP MOST OF THE PRECIPITATION NORTH OF THE CWA
TONIGHT. HOWEVER...DON/T KNOW IF THERE IS ENOUGH DYNAMICS TO PUSH IT
THAT FAR NORTH AS UPPER LEVEL FLOW IS ZONAL AND ONLY WEAK SURFACE LOW
PRESSURE OVER THE PLAINS. FOR NOW HAVE KEPT MAJORITY OF PRECIPITATION
CHANCES ALONG NORTHERN PORTIONS OF THE FORECAST AREA. NAM INDICATING
A WEAK 500MB SHORTWAVE TROUGH WILL TRANSITION THROUGH THE FLOW ALONG
THE CANADIAN BORDER ON THURS/FRI...WHICH SHOULD BE ENOUGH TO PUSH THE
FRONT SOUTHWARD...BUT SLOWLY. SREF HAS ALSO BEEN CONSISTENTLY
AGREEING WITH THIS. MOISTURE TRANSPORT SHIFTS EASTWARD AND IS MORE
FOCUSED INTO THE FRONT OVER THE FORECAST AREA ON THURS/THURS NIGHT.
BY FRI NIGHT/SAT TIMEFRAME...NAM HAS HIGH PRESSURE BUILDING INTO THE
REGION WITH UPPER LEVEL WEAK RIDGING. THIS WOULD CONFINE
PRECIPITATION TO JUST THE SOUTHERN HALF OF THE FORECAST AREA...BUT
THIS COMPLETELY DEPENDS ON MOVEMENT AND TIMING OF THE FRONT AND JUST
DON/T HAVE THE CONFIDENCE TO PULL PRECIPITATION CHANCES ACROSS THE
NORTH YET.

AS FOR SEVERE CHANCES...HEAVY RAIN IS GOING TO BE THE MAIN THREAT
AS PRECIPITABLE WATER AMOUNTS WILL BE 1.5 TO 2.5 INCHES ALONG THE
FRONT THROUGHOUT THE TIME PERIOD. WITH THE SLOW MOVEMENT OF THE
FRONT...GOOD MOISTURE TRANSPORT AND LIFT INTO THE FRONT...DO EXPECT
CONTINUED DEVELOPMENT ALONG AND NORTH OF THE FRONT THROUGH MUCH OF
TONIGHT/THURS/THURS NIGHT. ALTHOUGH 0-6 BULK SHEAR AMOUNTS WILL BE
30 TO 50 KTS...IT WILL BE CONCENTRATED MAINLY ALONG AND NORTH OF THE
FRONT. MU CAPES GENERALLY OF 1500 TO 2500 J/KG WILL BE SEEN DURING
THE DAY THURS AND FRI ALONG AND SOUTH OF THE FRONT...AND WILL WANE
INTO THE NIGHT HOURS. BUT THERE WILL BE SOME OVERLAP SO THERE IS
POTENTIAL FOR STORMS TO BECOME SEVERE /BESIDES THE HEAVY RAIN THREAT/
FROM TONIGHT THROUGHOUT THE TIME THAT THE FRONT IS THE VICINITY OF
THE FORECAST AREA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
16.00Z ECMWF AND GFS ENSEMBLES HAVE NEARLY STATIONARY FRONT SITUATED
FROM SOUTHWEST IOWA INTO NORTHEAST WISCONSIN AT THE BEGINNING OF THE
PERIOD. ALTHOUGH WILL CONTINUE TO HAVE RAIN/THUNDER IN THE
FORECAST ON SATURDAY...HIGHEST CHANCES WILL BE IN THE SOUTHERN
PORTION OF THE FORECAST AREA ALONG THE FRONT. THEN...A 500MB
SHORTWAVE TROUGH WILL STRENGTHEN AND MOVE SOUTHEAST ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY AS FLOW BEGINS TO TRANSITION FROM ZONAL TO
MORE AMPLIFIED WITH TROUGHS OVER THE WEST COAST AND ALSO ACROSS THE
GREAT LAKES. THE SHORTWAVE WILL PUSH THE FRONT SOUTH OF THE
FORECAST AREA THROUGH THE WEEKEND...WHILE ANOTHER FRONTAL
BOUNDARY AHEAD OF THE TROUGH MAY PRODUCE MORE SHOWERS/THUNDERSTORMS
SUNDAY NIGHT AND MONDAY. ECMWF INDICATING THAT WITH THE TROUGH OVER
THE GREAT LAKES...AND NORTHWEST FLOW...THIS BOUNDARY WILL SET UP FROM
NORTHWEST MINNESOTA INTO THE OHIO VALLEY WITH LOW PRESSURE DEVELOPING
OVER THE PLAINS FOR THE MIDDLE OF THE WEEK. IF THIS OCCURS...
COMBINATION OF LOW LEVEL FLOW RIDING OVER THIS BOUNDARY AND WEAK
SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW WILL BRING CONTINUED
CHANCES FOR RAIN OVER THE FORECAST AREA. CONFIDENCE IN THE TIMING OF
THESE WAVES IS NOT HIGH...THEREFORE QUITE HARD TO PINPOINT
PRECIPITATION CHANCES THROUGH THE LONG TERM FORECAST PERIOD.

&&

.AVIATION...
A SFC FRONT WILL CONTINUE TO WAVER ACROSS THE REGION THROUGH
FRI...KEEPING THE AREA UNDER A SHRA/TS THREAT. POSITIONING OF THE
FRONT HAS BEEN PROBLEMATIC...BUT TRENDS ARE TO SLIDE IT THROUGH THE
TAF SITES OVERNIGHT THU...SHIFTING THE WINDS TO THE NORTHWEST. WITH
THE FRONT JUST NORTH TODAY...SCT SHRA/TS WILL BE POSSIBLE UNTIL
AROUND 00Z...WITH THE RAIN THREAT THEN SHIFTING TO THE NORTH...ALONG
AND NORTH OF THAT FRONT. WILL CONTINUE VCSH/TS AND CB MENTION FOR
NOW DUE TO THE EXPECTED SCT/SPOTTY NATURE OF THE CONVECTION. WILL
UPDATE AS NECESSARY. THE BEST SHRA/TS WILL LIKELY BE THU NIGHT AS
THAT FRONT SLIDES THROUGH.

&&

.HYDROLOGY...
AS DISCUSSED PREVIOUSLY ABOVE...STATIONARY FRONT ORIENTED FROM WEST
TO EAST WILL SLOWLY SHIFT SOUTHWARD ACROSS THE FORECAST AREA
THROUGH THE END OF THE WEEK. WITH HIGH PRECIPITABLE WATER AMOUNTS
OF 1.5 TO 2.5 INCHES ALONG THE FRONT AND SEVERAL WAVES OF
SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP ALONG THIS FRONT...HEAVY
RAIN IS CERTAINLY POSSIBLE FOR PORTIONS OF THE FORECAST AREA. HAVE
OPTED TO CONTINUE WITH AN ESF TO PORTRAY THE HEAVY RAIN CHANCES FOR
TONIGHT AND THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION..........RIECK
Hazardous weather outlook, Jul 16, 3:33 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT WED JUL 16 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
433 PM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A VERY SLOW MOVING FRONTAL BOUNDARY AND VERY WARM AND HUMID
CONDITIONS WILL LEAD TO ADDITIONAL THUNDERSTORMS INTO THE EVENING
FROM SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN. THESE
STORMS MAY CONTINUE TO BUILD TO THE SOUTH AND GET INTO NORTHEAST
IOWA AND SOUTHWEST WISCONSIN. LOCALLY HEAVY RAIN...OCCASIONAL GUSTY
WINDS AND HAIL ARE THE MAIN THREATS FROM THESE STORMS.

OVERNIGHT ADDITIONAL STORMS MAY START TO FORM AGAIN FROM CENTRAL
MINNESOTA INTO NORTHERN WISCONSIN BRINGING ANOTHER THREAT FOR HEAVY
RAIN AND POCKETS OF STRONG WIND OR HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY
NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED
THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING THURSDAY. THE MAIN THREATS
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE WILL BE A
CONTINUED THREAT FOR SOME FLOODING AS THE THUNDERSTORMS MAY DUMP
HEAVY RAIN OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE EVENING HOURS
ALONG AND SOUTH OF INTERSTATE 90. THE SEVERE WEATHER THREAT WILL BE
FAIRLY ISOLATED SO REPORTS FROM YOUR LOCATION MAY SUFFICE INSTEAD OF
WIDESPREAD ACTIVATION. RAINFALL REPORTS...WIND GUST ESTIMATES AND
ANY HAIL WOULD BE THE MAIN NEEDS FOR REPORTING.

LATER THIS EVENING...THERE COULD BE A NEED FOR SOME SPOTTERS FURTHER
NORTH SO WATCH FOR LATER UPDATES.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jul 16, 1:56 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             MAUSTON                 43.80N 90.08W
07/16/2008  E0.88 INCH       JUNEAU             WI   PUBLIC

&&

DTJ
Special weather statement, Jul 16, 4:04 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT WED JUL 16 2008

WIZ041>044-053-055-170015-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-RICHLAND-
INCLUDING THE CITIES OF...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...RICHLAND CENTER
504 PM CDT WED JUL 16 2008

...LOCALLY HEAVY RAIN EXPECTED HEADING INTO THE EVENING...

CLUSTERS OF THUNDERSTORMS FROM EXTREME SOUTHEAST MINNESOTA THROUGH
THE LA CROSSE AREA AND INTO CENTRAL WISCONSIN MAY BRING SOME
LOCALLY HEAVY RAIN OVER THE NEXT FEW HOURS. RAINFALL OF 1 TO 2
INCHES IS POSSIBLE IN AREAS...AND THERE COULD BE SOME 3 INCH
TOTALS BEFORE STORMS DISSIPATE THIS EVENING.

THESE TYPES OF RAINS COULD LEAD TO SOME LOCAL FLOODING OR QUICK
RUNOFF PROBLEMS. BE ALERT FOR THIS AND NEVER DRIVE THROUGH HIGH
WATER. ALSO DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED LOW WATER
CROSSINGS.

SHEA
Local storm report, Jul 16, 5:03 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       3 NE WESTBY             43.68N 90.81W
07/16/2008  M3.24 INCH       VERNON             WI   CO-OP OBSERVER

&&

SHEA
Local storm report, Jul 16, 5:05 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            LA CROSSE               43.83N 91.23W
07/16/2008                   LA CROSSE          WI   AMATEUR RADIO

            STREET FLOODING AT COPELAND AND ST JAMES AVE

&&

SHEA
Local storm report, Jul 16, 5:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       4 NNW LA CROSSE         43.88N 91.26W
07/16/2008  M2.30 INCH       LA CROSSE          WI   NWS EMPLOYEE

            2.30 INCHES OF RAIN MEASURED IN THE LAST HOUR BY NWS
            EMPLOYEE.

&&

DTJ
Local storm report, Jul 16, 5:23 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HEAVY RAIN       3 WSW LA CRESCENT       43.81N 91.36W
07/16/2008  M1.67 INCH       HOUSTON            MN   AMATEUR RADIO

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Winona

When
July 16, 5:38 PM CST to 7:00 PM CST
Where
Winona County, 2.45 mi SE of Dresbach to 4.2 mi NW of Dresbach
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.851, -91.301

Law Enforcement reports mudslides along Interstate 90 near Dresbach and flash flooding reported around the area.

Flash Flood, Houston

When
July 16, 5:49 PM CST to 7:45 PM CST
Where
Houston County, 4.21 mi N of Mound Prairie to 4.3 mi SSE of La Crescent
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.840, -91.439

Consecutive thunderstorms hit extreme northeast parts of Houston County causing flash flooding and quick rises on Pine Creek. Flash flooding was also reported in La Crescent.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122195, 125747.